The Murdukovich Normal Cone and the Foundations of Welfare Economics
AbstractThe statement that Pareto optimal allocations require the equalization of marginal rates of substitution, or in an economy with public goods, require the equalization of the aggregate of the marginal rates in consumption to those in production, is formalized through the use of the Mordukhovich normal cone. Since this cone is strictly contained, in general, in the Clarke normal cone, the results generalize earlier work of Khan and Vohra, Quinzii, Yun, and Cornet. The results are an application of Mordukhovich's 1980 theorem on necessary conditions for optimality in constrained optimization problems involving functions that are not necessarily differentiable or quasi-concave. As such, the results suggest a distinction between the mathematical programming approach to the "second welfare theorem," as in the work of Hicks, Lange, and Samuelson, and that based on the separation of sets, as pioneered by Arrow and Debreu. Copyright 1999 by Blackwell Publishing Inc.
Download InfoTo our knowledge, this item is not available for download. To find whether it is available, there are three options:
1. Check below under "Related research" whether another version of this item is available online.
2. Check on the provider's web page whether it is in fact available.
3. Perform a search for a similarly titled item that would be available.
Bibliographic InfoPaper provided by The Johns Hopkins University,Department of Economics in its series Economics Working Paper Archive with number 404.
Date of creation: Oct 1998
Date of revision:
Other versions of this item:
- Khan, M Ali, 1999. " The Mordukhovich Normal Cone and the Foundations of Welfare Economics," Journal of Public Economic Theory, Association for Public Economic Theory, vol. 1(3), pages 309-38.
You can help add them by filling out this form.
CitEc Project, subscribe to its RSS feed for this item.
- Jean-Marc Bonnisseau & Bernard Cornet & Marc-Olivier Czarnecki, 2005.
"The marginal pricing rule revisited,"
Cahiers de la Maison des Sciences Economiques
b06021, Université Panthéon-Sorbonne (Paris 1).
- M. Ali Khan, 2007.
2007:15, Pakistan Institute of Development Economics.
- repec:hal:journl:halshs-00113332 is not listed on IDEAS
- Bernard Cornet & Jean Marc Bonnisseau, 2009.
"Existence of Equilibria with a Tight Marginal Pricing Rule,"
WORKING PAPERS SERIES IN THEORETICAL AND APPLIED ECONOMICS
200908, University of Kansas, Department of Economics, revised Dec 2009.
- Bonnisseau, J.-M. & Cornet, B., 2008. "Existence of equilibria with a tight marginal pricing rule," Journal of Mathematical Economics, Elsevier, vol. 44(7-8), pages 613-624, July.
- repec:hal:journl:halshs-00113335 is not listed on IDEAS
- Jean-Marc Bonnisseau & Bertrand Crettez, 2007. "On the Characterization of Efficient Production Vectors," Economic Theory, Springer, vol. 31(2), pages 213-223, May.
- Khan, M. Ali Khan, 2007. "Perfect Competition," MPRA Paper 2202, University Library of Munich, Germany.
- Jean-Marc Bonnisseau & Bernard Cornet, 2006. "Existence of equilibria with a tight marginal," Cahiers de la Maison des Sciences Economiques b06022, Université Panthéon-Sorbonne (Paris 1).
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (None) The email address of this maintainer does not seem to be valid anymore. Please ask None to update the entry or send us the correct address.
If references are entirely missing, you can add them using this form.